Narcotics are a class of drugs that are used to treat pain and are also referred to as opiates and opioid analgesics. Because narcotics are effective at relieving pain, they have been widely available by prescription for decades. Today, they are one of the most highly abused substances in the United States. Commons signs of narcotics addiction include the inability to fulfill daily activities, social neglect and exhibiting behaviors that are detrimental to relationships. Unfortunately, narcotics are extremely addictive and individuals who struggle with narcotic substance abuse are at a high risk of overdose.
Narcotics work by depressing the central nervous system. Over time, the body builds up a tolerance to the narcotic drug, which typically encourages the person to take higher doses to achieve the same effects. Once an individual ingests more than the body can handle, they have an overdose. Narcotic overdoses can be life-threatening. Contact emergency services if you or a loved one is experiencing an overdose.
Common symptoms of narcotics overdose include:
- Clammy skin
- Pale features
- Limp body
- Purple fingernails and lips
If you notice any of these symptoms in someone who is using or abusing narcotics, contact a doctor or emergency personnel immediately. Overdosing from a narcotic is a serious issue and can lead to death if it is not handled in a timely manner.
There are three main signs that should indicate a narcotics overdose. These signs are often called the “opioid overdose triad” and include slowed breathing, pinpoint pupils and non-responsive behavior. If you think that you or a loved one is experiencing an overdose, the first step is to call 911 for immediate medical help. Waiting too long increases the chances of permanent bodily damage and death.
The amount of narcotics it takes to overdose varies on an individual basis and depends on a variety of factors. These factors include tolerance levels, how the drug is taken and whether or not the narcotic is mixed with other drugs.
People who use narcotics naturally build up a tolerance over time. This results in them taking higher doses to achieve the same results. Although the body’s tolerance goes up, the body’s ability to manage the drug does not increase at the same rate -which can result in an overdose once that threshold has been passed.
Mixing other drugs with narcotics is another way to increase the chances of an overdose. The chances of an overdose are particularly high when people are mixing narcotics with other central nervous system depressants, such as alcohol. Not only does the combination of alcohol and narcotics lead to respiratory issues, but it also increases liver toxicity.
How a person ingests narcotics also impacts the chances of an overdose. Taking a narcotic via pill is a slower process because it takes longer for the body to metabolize the drug. Injecting or snorting narcotics, on the other hand, delivers the drug rapidly into the body and results in a higher risk of overdose.
The amount of narcotic overdose cases has risen dramatically over the past decade. In 2016, over 42,000 individuals died in opioid-related overdoses. If you or someone you know experiences an overdose, it is vitally important to call 911 as quickly as possible. Overdosing on narcotics can lead to both mental and physical impairment and can be fatal if it is not dealt with quickly. After you call emergency professionals, keep an eye on the person who has overdosed and keep them in a safe location. Try and make sure that the person remains awake and perform CPR if they stop breathing. Report everything you notice to the medical team after they arrive on the scene.
The treatment of a narcotics overdose should only be handled by trained medical professionals. The patient’s vital signs -breathing, body temperature, heart rate, and blood pressure will be under observation. If the overdose is severe, the medical team may administer a dose of naloxone to help alleviate some of the side effects of a narcotics overdose. After a person has recovered from an overdose, it is recommended that they check into an addiction treatment facility so that they can get on the road to recovery.
If you or a loved one is struggling with a substance use disorder, don’t hesitate. Go online to www.TheRecoveryVillage.com or call 24/7 to our toll-free hotline at 855-548-9825 to learn more about the road to recovery. We can help you begin to overcome your addiction today.
The Recovery Village aims to improve the quality of life for people struggling with substance use or mental health disorder with fact-based content about the nature of behavioral health conditions, treatment options and their related outcomes. We publish material that is researched, cited, edited and reviewed by licensed medical professionals. The information we provide is not intended to be a substitute for professional medical advice, diagnosis or treatment. It should not be used in place of the advice of your physician or other qualified healthcare providers.